independent

Friday 20 October 2017

Questions raised over vaccine

Marisa Reidy

A south Kerry father who claims the anti-cervical cancer vaccine, Gardasil, has left his teenage daughter with severe medical complications is calling on the HSE to explain why it doesn't advise parents of the potential side effects at the time of signing the consent forms.

Aengus O'Leary from Rathmore whose wife Margaret hails from Kiskeam is claiming that six months after receiving the drug, his daughter, Roisin's health began to deteriorate and claims a doctor in London has pointed to the vaccine as a possible reason for her symptoms.

Mr O'Leary's daughter, who is due to sit her Leaving Certificate this year, suffers from severe headaches that often require her to leave school; low blood pressure and chronic joint pain, while her ability to retain information has also deteriorated.

Mr O'Leary claims that before receiving the vaccine in 2012 his daughter was 'a perfectly healthy child', playing basketball and football and doing extremely well in school. Six months later, he says, things began to change dramatically.

"Within six months, this perfectly healthy child was unable to finish a basketball game, she was regularly fainting and collapsing," he said. "There are days when she can't go to school because she is exhausted or in such pain."

Mr O'Leary said that his daughter was tested for a number of different illness, before being diagnosed with a mild form of EDS - an extremely rare syndrome that causes loose and painful joints. The family travelled to London for a second opinion where it was discovered that their daughter was suffering from POTTs Disease.

"The doctor said that this had to have been activated by something specific and when we mentioned the vaccine he said there was a very strong possibility that was the reason," Mr O'Leary claimed. Since returning from London Mr O'Leary's daughter has been taking a steroid and is being treated by a kinaesiologist, but is still suffering pain and exhaustion every day.

Mr O'Leary has recently joined a national support group, regret.ie, which has already identified over 60 school children - over a dozen in Kerry - who claim to be experiencing health problems after receiving the vaccine. Their website also lists a host of other possible side effects of the drug which are listed on the manufacturer's own website, www.merck.com, including joint paint, leg pain, muscle weakness, seizure, bad stomach aches, unusual tiredness, shortness of breath, hives, rash, nausea and dizziness.

Mr O'Leary says the HSE is failing to warn parents of the potential side effects of the drug when seeking their consent, and is now calling on them to ensure this is done in the future. He is also calling on parents who believe their children have been affected children to register with regret.ie

The HSE , meanwhile, insists that Gardasil is considered safe and well tolerated and 'there is no evidence of long term sequelae to Gardasil'.In a statement to The Kerryman, the HSE said that 'the most frequently reported side effects are local redness and /or swelling at the point of injection, and fever. "These are typical and usually mild and temporary reactions to any kind of vaccination," the health executive continues.

"Fainting has occurred after vaccination with Gardasil, especially in adolescents. Fainting has also been reported with other vaccines in adolescence. A review of fainting after vaccination found that 89 per cent occurred within 15 minutes of vaccination and that the adolescents recovered quickly. "Less common reported side effects include pain in the injected arm. Like most vaccines, severe allergic reactions are extremely rare."

Corkman

News